Health risks from codeine based medicines (Part 2)
Posted by Eamonn Brady on
Eamonn Brady is a pharmacist and the owner of Whelehans Pharmacy, Pearse St, Mullingar. If you have any health questions e-mail them to firstname.lastname@example.org or ask our pharmacist in store
This is the conclusion to last week’s article in the Westmeath Examiner. Painkillers containing codeine such as Solpadeine® or Nurofen Plus® are safe if taken at the recommended dose and for no longer than 3 days. Prolonged use of codeine can cause constipation, nausea, dizziness, drowsiness, “chronic daily headache” and addiction. Codeine is the worst culprit for “medicine overuse headaches”. Painkillers such as Solpadeine® and Nurofen Plus® which contain codeine can bring on chronic daily headaches after only three days of use.
Guidelines instruct that codeine based painkillers are second line
Pharmaceutical Society of Ireland guidelines recommend that pharmacists supply single ingredient medicines such as paracetamol, ibuprofen or aspirin as first line in pain relief. Combination products with codeine should only be used when the above treatments fail.
Paracetamol is used to relieve pain and to reduce temperature and fever. Paracetamol is a very safe medicine when taken at the recommended dosage and has very few interactions with other medicines. However, if used excessively and over a long period of time, paracetamol will cause liver damage and perhaps eventual liver failure. Paracetamol is present in many of the medicines which also contain codeine including Solpadeine®, Maxilief®, Panadeine®, Veganin Plus®, Feminax® and Uniflu plus®. Because of the addictive nature of codeine in the products, many people become dependant on the codeine and ending up taking excessive amounts of paracetamol. This creates the health risk of not only by taking excessive codeine, but also taking excessive paracetamol. There is evidence that liver damage has become a major problem in Ireland due to the overuse and abuse of over the counter painkillers containing paracetamol. Mixing alcohol with paracetamol will accelerate the liver damage. Signs of liver damage include diarrhoea, loss of appetite, tiredness, nausea and vomiting, restlessness, itchy skin and jaundice (yellow skin colour). It is important for your doctor to do a liver function test if you have been taking excessive paracetamol. If liver damage is discovered early it can be successfully treated.
Other health risks
High doses or excessive use of the popular anti-inflammatory painkiller ibuprofen (contained in Nurofen® Plus®) can lead to stomach bleeding, kidney problems, fluid retention, high blood pressure and a slightly increased risk of heart attack and stroke. Ibuprofen can trigger asthma attacks in about 10% of asthmatics and can affect blood clotting. Decongestants such as Sudafed® and Actifed® should be avoided in people with high blood pressure and heart problems.
Community Alcohol and Drug Service (CADS)
The HSE Community Alcohol and Drug Service offer counselling and treatment services for adults living with addiction to alcohol, drugs and gambling. CADS have centres in Mullingar, Athlone and Longford. CADS provides counselling and treatment to help people get over their addiction. CADS have experience of helping people getting over an addiction to over the counter painkillers such as Solpadeine®. You can contact them at 04493 41630.
Chronic Pain Information Event
Our Information Event on Chronic Pain is in the Greville Arms this week (Thursday October 12th) at 7pm and speakers include John Lindsay, Chairperson of Chronic Pain Ireland, Pharmacist Eamonn Brady (MPSI) and a person living with long term pain describing their experience and outcomes. The talk is in association with Arthritis Ireland (Westmeath Branch), Chronic Pain Ireland and Whelehans Pharmacy.
For comprehensive and free health advice and information call in to Whelehans, log on to www.whelehans.ie or dial 04493 34591 (Pearse St) or 04493 10266 (Clonmore). Find us on Facebook.